Alert archive / Florida / Red Flag Warnings in 2017

Red Flag Warning 5, NWS Tampa Bay, FL

March 20, 2017Hernando County, Levy County, Florida

NWS Tampa Bay, FL issued this red flag warning at Mar 20, 2017, 3:58 AM EDT for Hernando County, Levy County, Florida. It took effect at Mar 20, 2017, 11:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2017, 3:58 AM EDT (07:58 UTC)
In effect from
Mar 20, 2017, 11:00 AM EDT
Expired
Mar 20, 2017, 7:00 PM EDT
In force
8 hr
Issued by
NWS Tampa Bay, FL

Counties Hernando County, FL, Levy County, FL

The radar

The Tampa radar (KTBW), 137 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 8.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2017-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2017-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2312 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

034 
WWUS82 KTBW 200758
RFWTBW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tampa Bay Area - Ruskin FL
358 AM EDT Mon Mar 20 2017

...RED FLAG WARNING IN EFFECT FOR LONG DURATIONS OF LOW RELATIVE
HUMIDITY COUPLED WITH HIGH ERCS...

.An unseasonably dry airmass will remain parked over the region
today. When coupled with highs in the mid 70s, long durations of
low humidities are likely to exist in areas where ERC values
exceed 37. This will generate conditions favorable for the spread
of fires this afternoon.

FLZ139-148-239-248-202300-
/O.NEW.KTBW.FW.W.0005.170320T1500Z-170320T2300Z/
Coastal Levy-Coastal Hernando-Inland Levy-Inland Hernando-
358 AM EDT Mon Mar 20 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT
THIS EVENING FOR...LONG DURATIONS OF LOW HUMIDITIES AND HIGH 
ERCS...

The National Weather Service in Tampa Bay Area - Ruskin FL has
issued a Red Flag Warning, which is in effect from 11 AM this
morning to 7 PM EDT this evening. 

* AFFECTED AREA...Coastal Levy...Coastal Hernando...Inland 
  Levy...Inland Hernando. 

* WIND...Light northeasterly winds becoming northwesterly 5 to 10
  mph near the coast during the afternoon.

* HUMIDITY...25 to 35 percent for 4 to 6 hours.

* ERC...37 to 40.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at Mar 20, 3:51 AM EDT, 7 minutes earlier.

Area forecast discussion, Mar 20, 3:51 AM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
351 AM EDT Mon Mar 20 2017

.SHORT TERM (Today and Tuesday)...
Broad upper ridging continues to build in across the
Southern Plains and northern Gulf Coast this morning as a
strong upper trough shifts across the western Atlantic
Ocean. In the wake of this trough, surface high pressure
accompanied by very dry air continues to spill into the
southeastern U.S., setting the stage for mild and dry
weather the next couple of days.

We start of the day quite chilly with widespread 40s and
perhaps even a couple of upper 30 degree lows along the
Nature Coast. This is due to unseasonably dry air associated
with surface high pressure settling in across the region.
Normal lows this time of year are generally in the mid to
upper 50s. Dry airmasses tend to produce a greater range in
min and max temperatures, and thus expect another warm and
dry afternoon with highs in the middle and upper 70s.
Similar to yesterday, the primary concern today will be fire
weather conditions due to prolonged dry conditions during
the afternoon hours.

High pressure will settle over central Florida tonight with
light and variable winds. A slight increase in moisture
should limit overnight lows to the upper 40s to low 50s.
Patchy fog may form overnight into the early morning hours
Tuesday. Fog will quickly dissipate Tuesday with another
warm and dry afternoon.

.LONG TERM (Tuesday Night - Monday)...
Broad ridging aloft will build into the Great Plains
Tuesday night and Wednesday as a trough shifts from the
eastern seaboard into the Atlantic. At the surface, strong
high pressure will eject from central Canada into the
eastern CONUS, forcing the weaker sub- tropical ridge over
Florida to retreat east. Under this pattern, temperatures
will continue to warm up Tuesday night and Wednesday, with
the warm and stable conditions holding through Wednesday
night. On Thursday, the strong surface ridge will move into
the Mid- Atlantic coast and force a back door cold front
into the Florida Peninsula. The main effect of this front
will be to bring increased clouds and slightly increased
chances for rain Thursday through Friday morning. The front
will not be strong enough to cause any significant cool down
for the second half of the week, but high temperatures over
the Nature Coast will at least be a few degrees cooler
Thursday afternoon, more due to the cloud cover than cold
air advection. As the back door front passes south of the
area Friday, the strong surface ridge will spread south into
the Florida Peninsula as mid-level ridging builds over the
Gulf of Mexico, supporting warm and stable conditions Friday
and into early Saturday.

By Saturday, a strong mid-level trough will be crossing the
southern Mississippi River Valley into the southeastern
CONUS, while the surface reflection drags a cold front
through the Gulf Coast. Atmospheric column moisture will
begin to increase Saturday afternoon over Florida as the low
level flow turns to southerly ahead of this approaching
front. A few showers cannot be ruled out Saturday afternoon
ahead of this front, but the better rain chances will be
later in the weekend along the actual frontal passage. The
long range models are not quite in agreement yet on the
timing and strength of this front, with the ECMWF showing a
slower and less developed surface front. However, the
general trend will be for rain chances to increase Saturday
night through late Sunday, mainly north of Interstate 4
where the influence of the front will be stronger. By
Monday, the models will be back into reasonable agreement
with drier conditions returning to the forecast area as the
mid-level trough lifts north.

&&

.AVIATION (06z TAFs)...
VFR conditions will prevail through the period. Light
northeast winds will shift to the northwest for coastal
terminals with the seabreeze, then shift back to the
northeast after 00z Tues.

&&

.MARINE...
High pressure will settle in over the waters for the next
couple of days, bringing favorable boating conditions
through Wednesday. Winds will shift onshore near the coast
each afternoon with the seabreeze. A cold front will move
across the waters Thursday into Friday, bringing a period of
increased east to northeast winds and heightened seas.
Cautionary to near advisory conditions may exist for a time
late Thursday night into Friday and again late Friday night
into Saturday as strong high pressure develops north of the
waters. Winds look to decrease and become more southerly
over the weekend ahead of an approaching storm system.

&&

.FIRE WEATHER...
Critical fire weather conditions will be likely in a few
areas this afternoon due to long durations of low humidities
and high ERCs. This will especially be true of Levy and
Hernando counties, where a Red Flag Warning is in effect.
Fire danger will be elevated elsewhere as an unusually dry
airmass couples with warm afternoon temperatures. ERCs
remain borderlined for further expansion of Red Flag
headlines beyond the two mentioned counties and winds will
be light through the day. Fire danger will remain elevated
Tuesday and Wednesday afternoon as the dry air remains in
place. A gradual improvement in fire weather conditions
should occur by Thursday as easterly flow allows adequate
low level moistening to occur to prevent low afternoon
humidities. A cold front will clear the area late Thursday
into Friday, with breezy east/northeast winds developing
behind the front. A few showers may occur along and ahead of
the front, but widespread rain is not expected.

&&

.Preliminary Point Temps/PoPs...
TPA  74  56  75  61 /   0   0   0   0
FMY  77  56  80  58 /   0   0   0   0
GIF  77  53  81  58 /   0   0   0   0
SRQ  73  55  73  58 /   0   0   0   0
BKV  76  47  78  54 /   0   0   0   0
SPG  72  60  75  63 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Red Flag Warning from 11 AM this morning to 7 PM EDT this
     evening for Coastal Hernando-Coastal Levy-Inland
     Hernando-Inland Levy.

Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...84/Austin
MID TERM/LONG TERM/DECISION SUPPORT...18/Fleming
Hazardous weather outlook, Mar 20, 3:41 AM EDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
341 AM EDT Mon Mar 20 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-201945-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
341 AM EDT Mon Mar 20 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...FIRE WEATHER IMPACT...
Several hours of relative humidity at or below 35 percent and low
fuel moisture will combined to create critical fire weather
conditions this afternoon. Avoid burning as fires will be capable
of spreading rapidly.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Fleming

Nearby

Red Flag Warnings in Florida, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.